Hail, Platte
- When
- August 7, 1:59 PM MST
- Where
- Platte County, 0.86 mi NW of Natwick
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -105.070
Severe thunderstorm moved over portions of Platte and Goshen Counties producing three to five inches deep of one inch size hail. The amount of hail and heavy rainfall contributed to swollen area streams and creeks that left their banks impacting area roadways around Chugwater with some road washouts reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm moved over portions of Platte and Goshen Counties producing three to five inches deep of one inch size hail. The amount of hail and heavy rainfall contributed to swollen area streams and creeks that left their banks impacting area roadways around Chugwater with some road washouts reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 1:51 PM MST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 251 PM MDT Wed Aug 7 2019 .SHORT TERM...(This Afternoon & Tonight) Issued at 234 PM MDT Wed Aug 7 2019 An increase in shower & thunderstorm activity can be expected over the next few hours across southeast Wyoming & the western Nebraska Panhandle. This is in response to a potent & fast-moving mid-level short wave tracking across southeast Wyo late this afternoon along the edge of broad/flat ridging aloft. The highest risk for strong/ severe storms will be east of I-25 through this evening, with CAPE around 1500 J/kg and 40-50 knots of effective shear supporting the potential for sustained updrafts. However, muddled wind fields may limit the overall severity of storms. Strong wind gusts look to be the main concern with a dry boundary layer, but occasional quarter sized hail is also possible. Potential for isolated convection may persist into the overnight hours w/ the CWA remaining in the right rear quadrant of the H25 jet and a few additional waves traversing the larger scale flow pattern. .LONG TERM...(Thursday - Wednesday) Issued at 306 AM MDT Wed Aug 7 2019 Continued active pattern will occur Thursday with scattered to numerous showers and thunderstorms. As a result, temperatures will be slightly lower but still within a few degrees of normal seasonable values. Slightly drier set-up could occur Friday in a transition pattern period before more showers/storms Saturday and again Sunday. However, early next week is looking drier and warmer. Thursday is shaping up to be another active day with numerous showers and storms, some of which could be strong to severe in the High Plains. The ridge continues to break down as H5 southwest flow develops along the west coast with a deeper long-wave trough taking form. Multi-model guidance indicates another shortwave trough traversing the region as PWATs remain elevated above normal. WPC continues to have much of the Front Range of CO/WY and the Nebraska Panhandle in a marginal risk of excessive rainfall. Will need to monitor events today if a flash flood watch may be needed for Thursday. Shortwave ridging may bring slight suppression to convective coverage and intensity on Friday but still some showers will develop across the High Plains. By the weekend, the trough off the west coast will move inland over northern Rockies to Montana with potent ejecting shortwave impulses over WY/NE. Continued unsettled pattern saturday as both GFS/EC indicate large thunderstorm cluster or beginnings of MCS in NE CO to NE Panhandle that races east. Will need to monitor this possible solution. Finally by early next week, the region will be dry slotted with the passing trough to the north and be in more zonal flow. Drier and warmer conditions expected to start early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1130 AM MDT Wed Aug 7 2019 VFR conditions are the story across southeast Wyoming and Nebraska Panhandle sites. A marginal threat for severe weather is likely in the Panhandle mainly after 2 PM. Storms are expected at southeast Wyoming sites as well, but the severe threat is low. Expecting showers and thunderstorms to taper off by midnight. KAIA and KCDR could get some MVFR ceilings after 10Z. With mid and low level cloud decks, fog development will be difficult. Ceilings will lift to VFR by 18Z tomorrow. && .FIRE WEATHER... Issued at 306 AM MDT Wed Aug 7 2019 Elevated fire weather conditions anticipated again in far west and north Carbon Counties that was observed yesterday at Dixon as minimum relative humidity fell to 13 percent. Slightly higher humidity today in the upper teens to 20 percent expected with greater shower and thunderstorm coverage over the high terrain. These showers and storms will spread east through the afternoon and evening. Dry lightning is not expected and any lightning should be accompanied with some rain. Fire weather conditions will lower Thursday and Friday as greater monsoonal moisture moves in with slightly lower temperatures, greater rain chances, and higher humidity values for both the high terrain and High Plains. Slight drying trend will occur Saturday with the possible day to watch for near- critical to possibly critical conditions being Sunday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...JSA AVIATION...CW FIRE WEATHER...JSA
Hazardous Weather Outlook National Weather Service Cheyenne WY 431 AM MDT Wed Aug 7 2019 WYZ103>106-109>117-081045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 431 AM MDT Wed Aug 7 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT General showers and thunderstorms will occur over the high terrain this afternoon and evening. Occasional to frequent lightning and wind gusts of 25 to 45 mph could be possible near the stronger storms. Storms will weaken by 9pm but rain showers could linger through the late evening hours and perhaps into early Thursday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Another round of showers and storms will occur Thursday afternoon with less coverage expected Friday. However, additional storms will occur Saturday. Some storms could produce locally high winds and occasional to frequent lightning. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 081045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 431 AM MDT Wed Aug 7 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and thunderstorms likely this afternoon and evening with some being locally strong to briefly severe. Main hazards with the strongest of storms will be frequent lightning, 40 to 60 mph winds, small hail, and heavy rainfall. Some localized areas could receive enough heavy rainfall in a short amount of time and lead to flooding concerns in poor drainage areas. Storms will decrease in strength after 10pm tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Another round of scattered to numerous showers and thunderstorms will be likely again Thursday. Some thunderstorms could be strong to briefly severe along with localized heavy rain during the afternoon and evening hours. Storms will dissipate through the late evening hours. .Spotter information statement... Spotter activation may be needed today. Allen
Special Weather Statement National Weather Service Cheyenne WY 255 PM MDT Wed Aug 7 2019 WYZ106>108-072200- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 255 PM MDT Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...WEST CENTRAL GOSHEN AND SOUTHERN PLATTE COUNTIES UNTIL 400 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Bordeaux, or 12 miles southwest of Wheatland, moving east at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bordeaux, Slater and Y-O Ranch. This includes Interstate 25 in Wyoming between mile markers 59 and 77. LAT...LON 4188 10528 4203 10520 4202 10453 4175 10456 TIME...MOT...LOC 2055Z 274DEG 27KT 4192 10513 Worley
The Cheyenne radar (KCYS), 94 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
3 hail, 3 flash flood. Local standard time, as filed.
Hail accumulated to around 5 inches on the ground.
Flash flooding was reported with water overflowing out of the banks of Richaeu Creek and onto area roadways.
Heavy rain and hail accumulation contributed to rapid water rise on area waterways with the flash flood waters washing out a portion of Highway 313 east of the town of Chugwater.
Flash flooding was reported along Normandy Road as Hunton Creek was flowing out of its banks onto the area roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842504, 842505, 842506, 842507, 842508, 842510.